Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 168, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2004, 12:22 AM CDT for Lucas County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 12:22 AM CDT (05:22 UTC)
- Expired
- May 23, 2004, 12:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS53 KDMX 230522 SVRDMX IAC117-230545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1222 AM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1245 AM CDT * AT 1221 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WILLIAMSON TO DERBY...OR FROM 33 MILES SOUTHEAST OF DES MOINES TO 47 MILES SOUTH OF DES MOINES...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR CHARITON AROUND 1230 AM AND NEAR RUSSELL AROUND 1235 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR IOWA. LAT...LON 4116 9355 4091 9355 4091 9311 4116 9311 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 11:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 W CUMBERLAND 41.27N 94.91W
05/22/2004 CASS IA TRAINED SPOTTER
WHOLE TREES DOWN.
&&
SSLocal storm report, May 22, 11:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG ANITA 41.44N 94.77W
05/22/2004 CASS IA BROADCAST MEDIA
TRAIN CARS BLOWN OFF TRACK.
&&
SSLocal storm report, May 22, 11:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD MAXWELL 41.89N 93.40W
05/22/2004 STORY IA EMERGENCY MNGR
ROCK CREEK OUT OF BANKS. INDIAN CREEK AND SKUNK RIVER AT
BANK FULL.
&&
GRAMSLocal storm report, May 22, 11:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST 7 W MOUNT AYR 40.71N 94.37W
05/22/2004 75 MPH RINGGOLD IA TRAINED SPOTTER
1139 PM TSTM WND DMG 2 N LENOX 40.91N 94.56W
05/22/2004 ADAMS IA EMERGENCY MNGR
POWER LINES DOWN. BUILDING AND BARN DAMAGE.
1145 PM TSTM WND GST 3 W ST. CHARLES 41.29N 93.86W
05/22/2004 106 MPH MADISON IA TRAINED SPOTTER
MEASURED WINDSPEED.
&&
SSLocal storm report, May 23, 12:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1217 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1133 PM TORNADO ADAIR 41.50N 94.64W
05/22/2004 ADAIR IA LAW ENFORCEMENT
TORNADO SITED HIGHWAY 25 AND 320TH STREET IN ADAIR
&&
REESELocal storm report, May 23, 12:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND DMG BEVINGTON 41.36N 93.79W
05/23/2004 WARREN IA FIRE DEPT/RESCUE
LARGE TREES DOWN AND PERSONAL INJURIES IN BEVINGTON AND
MARTINSDALE
&&
REESEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Tornado Warning | DMX | Adair | 30 min |
| May 22, 7:01 PM CDT | Tornado Warning | DMX | Adair | 29 min |
| May 22, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 22, 7:06 PM CDT | Tornado Warning | DMX | Polk, Story | 54 min |
| May 22, 7:10 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 50 min |
| May 22, 7:13 PM CDT | Flash Flood Warning | DMX | Boone, Story | 92 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 46 min |
| May 22, 7:23 PM CDT | Tornado Warning | DMX | Madison | 37 min |
| May 22, 7:31 PM CDT | Tornado Warning | DMX | Guthrie | 44 min |
| May 22, 7:49 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 56 min |
| May 22, 7:51 PM CDT | Tornado Warning | DMX | Dallas | 39 min |
| May 22, 7:57 PM CDT | Tornado Warning | DMX | Story | 33 min |
| May 22, 8:18 PM CDT | Tornado Warning | DMX | Polk | 57 min |
| May 22, 8:21 PM CDT | Flash Flood Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more | 16 hr |
| May 22, 8:29 PM CDT | Tornado Warning | DMX | Dallas | 16 min |
| May 22, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 44 min |
| May 22, 8:41 PM CDT | Tornado Warning | DMX | Tama | 49 min |
| May 22, 8:43 PM CDT | Tornado Warning | DMX | Marshall | 47 min |
| May 22, 9:09 PM CDT | Tornado Warning | DMX | Polk, Story | 36 min |
| May 22, 9:14 PM CDT | Tornado Warning | DMX | Dallas | 31 min |
| May 22, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 22, 9:27 PM CDT | Tornado Warning | DMX | Marshall, Tama | 63 min |
| May 22, 9:31 PM CDT | Flash Flood Warning | DMX | Tama | 15 hr |
| May 22, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 22, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | DMX | Black Hawk | 16 hr |
| May 22, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 52 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 36 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 22, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 57 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
| May 22, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Ringgold, Union | 51 min |
| May 22, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 55 min |
| May 22, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 44 min |
| May 22, 11:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 54 min |
| May 22, 11:54 PM CDT | Tornado Warning | DMX | Warren | 36 min |
| May 23, 12:07 AM CDT | Tornado Warning | DMX | Jasper, Marion | 53 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.